Could statins be affecting my sleep?
I’ve been taking statins since my heart attack three months ago but I feel like they are keeping me awake at night. Could this be the case?
Professor Peter Sever says:
The current evidence, from well-run research trials of more than 100,000 patients, is that statins do not cause insomnia or any other sleep disturbance, compared with a dummy pill (placebo). A major review of these studies, led by BHF Professor Rory Collins, with me as a co-author, was published in the Lancet in 2016.
The best explanation is the ‘nocebo’ effect – the opposite of the placebo effect
Another Lancet study from 2018, in which I was also involved, of 10,000 patients taking a statin (atorvastatin) or placebo, showed significantly less sleep disturbance in those taking the statin.
More detailed studies of sleep duration and quality show that statins reduced the number of times people woke and the time they spent awake during the night, compared with a placebo. This comes from a review of five studies published in Archives of Medical Science in 2015. The studies looked at three different statins: pravastatin, lovastatin and simvastatin.
However, many doctors do hear complaints of insomnia and sleep disturbance from patients taking statins. The best explanation is the ‘nocebo’ effect – the opposite of the placebo effect. It’s where patients experience negative side effects of a drug because they’ve been expecting to, after seeing warnings or widespread media reporting about them.
The symptoms are real, but are not caused by the drug. This is one reason why it’s important that drug trials include a control group taking a placebo.
If you are suffering sleep disturbances while taking statins, you can be reassured that in the vast majority of cases, this is not caused by the drug itself. It’s important to continue taking your statin to substantially reduce your risk of heart attack and stroke.
The BHF is funding Oxford scientists to create the largest ever database on the use of statins
The majority of high-quality statins research trials, including the extensive 2016 Lancet review, show no difference in the rate of other side effects (such as muscle pain) between those taking statins and those taking a placebo.
Some evidence says statins can, very rarely, cause muscle inflammation or diabetes. But this is less than one case of muscle inflammation per 1,000 patients.
Meanwhile, the BHF is funding Oxford scientists to create the largest ever database on the use of statins, to help answer ongoing questions about their side effects.
Meet the experts
Professor Peter Sever is Professor of Clinical Pharmacology at the National Heart and Lung Institute, Imperial College London.